Hail, Deuel
- When
- April 12, 2:45 PM MST
- Where
- Deuel County, 4.15 mi S of Chappell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.040, -102.470
Thunderstorms developed on the north side of a warm front over northeast Colorado and southwest Nebraska the afternoon of April 12th. These storms produced large hail up to tennis ball size, then developed into a north to south oriented line and pushed east across western into central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed on the north side of a warm front over northeast Colorado and southwest Nebraska the afternoon of April 12th. These storms produced large hail up to tennis ball size, then developed into a north to south oriented line and pushed east across western into central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 12, 12:47 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 247 PM CDT THU APR 12 2012 .SYNOPSIS... UPPER AIR ANALYSIS THIS MORNING IS INDICATING A STRONG SHORTWAVE TROUGH CROSSING THE CENTRAL ROCKIES. WV IMAGERY HAS THIS FEATURE CROSSING COLORADO ATTM. A NICE 50 TO 60 KT MID LEVEL JET STREAK EXTENDING FROM SAN DIEGO CA...TO ALBUQUERQUE NM...TO SOUTH OF DENVER CO. AT THE SURFACE...LOW PRESSURE WAS NOTED OVER MORGAN COUNTY COLORADO. A WARM FRONT EXTENDED FROM THE LOW ESE TO AROUND BENKELMAN NEBRASKA...THEN SE TO COLBY KANSAS. A DRY LINE EXTENDED SOUTH TO WEST OF LAMAR COLORADO. CU FIELD HAS BEGUN TO EXPAND EAST OF THE LOW AND SOUTH ALONG THE DRY LINE. .DISCUSSION... NEAR TERM...TONIGHT THROUGH SUNDAY...MAIN FORECASTING CHALLENGES ARE SEVERE POTENTIAL TONIGHT...THEN PRECIPITATION CHANCES FOR SATURDAY NIGHT INTO SUNDAY. FOR TONIGHT...AM EXPECTING STORMS TO BE WELL ESTABLISHED EAST OF THE TRIPLE POINT AND EAST ALONG THE WARM FRONT AND SOUTH ALONG THE DRY LINE. THE TORNADO THREAT ATTM...APPEARS TO BE CONFINED ALONG THE WARM FRONT IMPACTING THE FAR SOUTHWESTERN COUNTIES...WHILE LOCATIONS NORTH OF THE WARM FRONT...ENCOMPASSING THE INTERSTATE 80 CORRIDOR...WILL BE FAVORABLE FOR LARGE HAIL GIVEN THE STEEP MID LEVEL LAPSE RATES AND WET BULB ZEROS OF 7 TO 9 K FT AGL. ACROSS THE CENTRAL AND EASTERN SANDHILLS...ALONG WITH NORTH CENTRAL NEBRASKA HEAVY RAIN IS POSSIBLE OVERNIGHT AS CONVECTION CONGEALS INTO A MCS ROOTED ON THE LOW LEVEL JET. WENT AHEAD AND INCREASED PRECIPITATION CHANCES TO CATEGORICAL IN THE CENTRAL AND EAST OVERNIGHT AS ALL THE NEAR RANGE MODEL SOLUTIONS HAVE A HIGH DEGREE OF AGREEMENT AND ARE INDICATIVE OF DECENT AMOUNTS OF QPF. FRIDAY THROUGH SATURDAY...THE UPPER LEVEL DISTURBANCE MENTIONED IN THE SYNOPSIS...WILL LIFT NORTH NORTHEAST INTO THE WESTERN DAKOTAS EARLY FRIDAY FORCING A FRONTAL BOUNDARY INTO EASTERN NEBRASKA. LIGHT LOW LEVEL WESTERLY WINDS AND DRIER AIR WILL PUSH INTO THE FORECAST AREA DRYING CONDS OUT FOR FRIDAY. LOW AMPLITUDE RIDGING WILL BUILD IN BEHIND THE EXITING SHORTWAVE FRIDAY...LEADING TO CLEAR SKIES AND WARMER TEMPERATURES. THE NEXT SHOT FOR PRECIPITATION WILL ARRIVE OVERNIGHT FRIDAY NIGHT IN THE CENTRAL AND EAST AS THE RIDGE ALOFT BREAKS DOWN AND MID LEVEL WARM AIR ADVECTION INCREASES ACROSS CENTRAL AND EASTERN NEBRASKA. SERLY WINDS WILL INCREASE SATURDAY AS LOW PRESSURE DEEPENS ACROSS NWRN KS/SWRN NEBRASKA. THIS FEATURE WILL TRACK EITHER NORTH OR NORTHEAST SATURDAY AND WILL HAVE A STRONG IMPACT ON TEMPERATURES AND LOW LEVEL MOISTURE RETURN. THE NAM SOLN KEEPS THE LOW ANCHORED OVER SWRN NEBRASKA WITH A WARM FRONT LIFTING NORTH INTO THE CENTRAL AND NORTHERN CWA SATURDAY. THE GFS SOLN TRACKS THE SURFACE LOW NEWD...THEN REDEVELOPS A LOW OVER NERN COLORADO SAT EVENING. MOISTURE RETURN TO THE WEST...AS WELL AS STRATUS FORMATION IS MUCH MORE PRONOUNCED WITH THE NAM SOLN AS STRONG EASTERLIES DEVELOP OVER NORTHERN NEBRASKA SATURDAY. THE GFS SOLN IS MUCH WEAKER WITH THE EASTERLIES...LEADING TO MUCH LESS SKY COVER AND WARMER TEMPS. GIVEN THE MODEL DISAGREEMENTS...UTILIZED A MODEL BLEND FOR TEMPS AND PRECIPITATION CHANCES SATURDAY AND SATURDAY NIGHT. ON SUNDAY THE MAIN UPPER LEVEL LOW WILL BEGIN TO EMERGE AND TRACK ACROSS THE CENTRAL PLAINS. WAS CONCERNED ABOUT SNOW INITIALLY THIS MORNING BUT UPON FURTHER EXAMINATION AT THE NAM...GFS AND ECMWF SOLNS IS INDICATING TEMPERATURES TOO WARM FOR ACCUMULATING SNOWS ACROSS THE NRN CWA ON SUNDAY. THE ONLY MODEL WHICH LEANS IN THIS DIRECTION IS THE CANADIAN WHICH IS MUCH LESS PROGRESSIVE AND DRAWS IN MUCH COLDER AIR INTO NORTHERN NEBRASKA LATE SUNDAY AND SUNDAY NIGHT. ATTM...DECIDED TO HOLD OFF ON SNOW SUNDAY. SUNDAY NIGHT THE STORM SYSTEM WILL BE EXITING TO THE EAST...HOWEVER COLD TEMPERATURES AND LINGERING WRAP AROUND MOISTURE WILL BE CAPABLE OF PRODUCING SOME SNOWFALL. BATTLE BETWEEN PRECIP ENDING AND CHANGE OVER SHOULD RESULT IN LITTLE IF ANY ACCUMULATION EXPECTED. IF SYSTEM SLOWS DOWN...WITH MORE PRECIP SUNDAY NIGHT...SOME ACCUMULATING SNOWFALL WILL BE POSSIBLE. WILL CONTINUE TO MONITOR THE SPEED OF THE SYSTEM. AS THE SYSTEM EXITS AN UPPER LEVEL RIDGE WILL BUILD OUT WEST. THIS WILL CREATE A NORTHWEST FLOW REGIME...WHICH CONTINUES THROUGH MUCH OF THE WEEK. THIS WILL LEAD TO SEVERAL DISTURBANCES/CLIPPER SYSTEMS TO CROSS THE NORTHERN PLAINS. LIMITED MOISTURE AND GOOD LIFT TO NORTH OF THE CWA...WILL RESULT IN MAINLY DRY CONDITIONS...HOWEVER PERIODS OF ISOLATED SHOWERS WITH EACH WAVE WILL BE POSSIBLE. BETTER CHANCES WILL BE OVER THE EASTERN CWA...WHEN THE SYSTEMS WILL TAP INTO MORE MOISTURE. TEMPERATURES NEXT WEEK WILL START OFF CHILLY ON MONDAY...DUE TO THE INFLUENCE OF THE DEPARTING LOW. HIGHS WILL BE IN THE 40S AND LOWER 50S. THEN A WARM UP CAN BE EXPECTED THROUGH THE WEEK. HIGHS BY THURSDAY WILL APPROACH THE UPPER 60S TO LOWER 70S. && .AVIATION... COMPLEX WEATHER TONIGHT AS LARGE LOW PRESSURE SYSTEM MOVES ACROSS THE PLAINS. WIDESPREAD MVFR/IFR STRATUS AND FOG HAS DEVELOPED AND WILL CONTINUE THIS EVENING. MEANWHILE NUMEROUS THUNDERSTORMS WILL FIRE OVER NE COLORADO/NW KANSAS AND LIFT INTO THE REGION. IMPACT OF STRONG THUNDERSTORMS EXPECTED AT KLBF...WITH LESS CONFIDENCE AND STRENGTH FOR KVTN. LATE TONIGHT INTO TOMORROW MORNING THE SYSTEM WILL EXIT WITH VFR CONDITIONS SPREADING ACROSS THE AREA AND CONTINUING FOR FRIDAY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. SYNOPSIS...SHORT TERM...BUTTLER AVIATION AND LONG TERM...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 PM CDT THU APR 12 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-132000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 300 PM CDT THU APR 12 2012 /200 PM MDT THU APR 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THIS EVENING...ISOLATED STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHEAST PANHANDLE INTO WEST CENTRAL AND SOUTHWEST NEBRASKA. THE PRIMARY AREA OF CONCERN WILL BE ALONG AND SOUTH OF A LINE FROM OSHKOSH IN GARDEN COUNTY THROUGH BROKEN BOW IN CUSTER COUNTY. LARGE HAIL IS THE PRIMARY CONCERN AT THIS TIME. HOWEVER...A WARM FRONT STRETCHING ACROSS FAR SOUTHWEST NEBRASKA WILL ACT AS A FOCUS FOR ADDITIONAL ISOLATED SEVERE STORM DEVELOPMENT. STORMS THAT DEVELOP IN THIS AREA COULD SEE AN ADDITIONAL THREAT FOR WIND DAMAGE OR ISOLATED TORNADO DEVELOPMENT...GENERALLY SOUTHWEST OF A OGALLALA TO HAYES CENTER LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ACTIVE WEATHER PATTERN WILL SETUP BEGINNING FRIDAY NIGHT AND LASTING INTO EARLY MONDAY. AS A STRONG UPPER LEVEL SYSTEM DIGS INTO THE FOUR CORNERS REGION SATURDAY...THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT INTO SATURDAY NIGHT. THEN ON SUNDAY INTO EARLY MONDAY...THE SYSTEM WILL LIFT NORTHEAST ACROSS NEBRASKA. AS COLD AIR IS DRAWN INTO THE SYSTEM...THE POTENTIAL FOR SNOWFALL IS POSSIBLE ACROSS THE NORTHWESTERN HALF OF THE OUTLOOK LATE SUNDAY INTO SUNDAY NIGHT. IN ADDITION...STRONG NORTHERLY WINDS ARE POSSIBLE. THERE REMAIN SOME UNCERTAINTY ON THE TRACK AND INTENSITY OF THE SYSTEM. LISTEN FOR THE LATEST FORECASTS REGARDING THE POTENTIAL FOR WINTRY WEATHER DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...FOR AREAS GENERALLY SOUTHWEST OF AN OGALLALA TO HAYES CENTER LINE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 352 PM CDT THU APR 12 2012 NEZ035-057-122115- ARTHUR NE-KEITH NE- 252 PM MDT THU APR 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR AND NORTHERN KEITH COUNTIES UNTIL 315 PM MDT... AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEMOYNE...OR 15 MILES NORTHWEST OF OGALLALA...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HIGHWAY 61 MILE MARKER 110 AROUND 305 PM MDT. HIGHWAY 61 MILE MARKER 120 AND HAYTHORN LAKE AROUND 315 PM MDT. MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 358 PM CDT THU APR 12 2012 NEZ069-122130- CHASE NE- 258 PM MDT THU APR 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHASE COUNTY UNTIL 330 PM MDT... AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF CHAMPION...OR 12 MILES SOUTH OF IMPERIAL...MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... IMPERIAL... CHAMPION... ENDERS RESERVOIR STATE RECREATION AREA... ENDERS... HIGHWAY 61 MILE MARKER 50... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 427 PM CDT THU APR 12 2012 NEZ035-057-122200- ARTHUR NE-KEITH NE- 327 PM MDT THU APR 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR AND NORTHWESTERN KEITH COUNTIES UNTIL 400 PM MDT... AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE VIEW CAMPGROUND...OR 12 MILES NORTHWEST OF OGALLALA...MOVING NORTH AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... OTTER CREEK CAMPGROUND AROUND 335 PM MDT. MASEK
The North Platte radar (KLNX), 188 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
17 hail, 1 funnel cloud. Local standard time, as filed.
A funnel cloud was spotted looking southeast of Whitman. The parent storm that was producing the funnel cloud was also rotating.
Hail up to one inch in diameter covered the ground to three inches in depth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370647, 370649, 373470, 373471, 370650, 372153, 372154, 372155, 373473, 370651, 370652, 370653, 372156, 370658, 370654, 370656, 372157, 370657.